Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 385, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Oct 13, 2001, 4:28 PM CDT for Greene County, Sumter County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 13, 2001, 4:28 PM CDT (21:28 UTC)
- Expired
- Oct 13, 2001, 5:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Greene County, AL, Sumter County, AL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 13, 12:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
491 WUUS54 KBMX 132128 SVRBHM ALC063-119-132215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 428 PM CDT SAT OCT 13 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENE COUNTY IN WEST CENTRAL ALABAMA SUMTER COUNTY IN WEST CENTRAL ALABAMA * UNTIL 515 PM CDT * AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTH OF GAINESVILLE TO 12 MILES SOUTH OF YORK...MOVING EAST AT 25 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...BOLIGEE... EPES...LIVINGSTON AND UNION. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 3:55 PM CDT, 33 minutes earlier.
Area forecast discussion, Oct 13, 3:55 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 PM CDT SAT OCT 13 2001 NO TIME TO DISCUSS MUCH THIS AFTERNOON. SQUALL SLOWLY APPROACHING WESTERN ZONES WITH ISOLATED SUPERCELLS IN FRONT OF THE LINE. SEVERE WORDING IN ALL ZONES TONIGHT...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. POTENTIAL DOES EXIST FOR STRONG TORNADOES THROUGH THIS EVENING...WITH SPC UPGRADING TO HIGH RISK ACROSS SOUTHERN AREAS. TEMPS GENERALLY 40S AND 70S THROUGH THE WEEK AFTER FRONTAL PASSAGE. PRELIM NUMBERS... HSV EB 066/074 045/073 045 75+30 BHM EU 067/076 045/074 045 75+30 MGM EU 069/077 049/075 047 75+5- .BHM...NONE.
In the hours before
Special weather statement, Oct 13, 1:41 PM CDT, 2 hours 47 minutes before
ALZ001>050-132000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 141 PM CDT SAT OCT 13 2001 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT... A STRONG STORM SYSTEM MOVING OUT OF THE SOUTHERN PLAINS STATES...WILL MOVE ACROSS ALABAMA THIS AFTERNOON AND TONIGHT. A COLD FRONT ASSOCIATED WITH THIS STORM SYSTEM WILL MOVE OVER THE WESTERN SECTIONS OF ALABAMA LATE TONIGHT...AND EXIT THE AREA SUNDAY MORNING. A BROKEN LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE SLOWLY EASTWARD ACROSS PARTS OF MISSISSIPPI THIS AFTERNOON. THIS LINE OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS PARTS OF ALABAMA LATE THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP JUST AHEAD OF THE MAIN LINE OF STORMS. THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND TORNADOES. STORMS WITHIN THE LINE OF THUNDERSTORMS MAY TURN SEVERE AS WELL. LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING STRIKES WILL ACCOMPANY THESE STORMS. THE STORM PREDICTION CENTER HAS PLACED PARTS OF WEST...AND CENTRAL ALABAMA UNDER A MODERATE RISK OF SEVERE STORMS FOR THIS AFTERNOON AND TONIGHT. THE REMAINDER OF NORTH AND CENTRAL ALABAMA ARE UNDER A SLIGHT RISK. SOUTH TO SOUTHEAST WINDS AT 15 TO 25 MPH WILL CONTINUE THROUGH THE REST OF THE AFTERNOON. HIGHER GUSTS OF 30 TO 35 MPH CAN BE EXPECTED. AS THE COLD FRONT SWEEPS ACROSS THE AREA...WINDS WILL BECOME WEST TO NORTHWEST AT 15 TO 25 MPH...WITH HIGHER GUSTS TO 30 TO 35 MPH AT TIMES. WINDY CONDITIONS WILL ESPECIALLY BE FELT IN OPEN AREAS...SUCH AS LAKES AND FIELDS...AND ON HIGHER ELEVATIONS. CAUTION IS ADVISED ON AREA LAKES AND WATERWAYS THIS AFTERNOON AND TONIGHT. YOU ARE URGED TO KEEP UP WITH THE LATEST FORECASTS AND STATEMENTS. THOSE ATTENDING OUTDOOR ACTIVITIES THIS AFTERNOON AND TONIGHT... SHOULD BE PREPARED FOR THE POSSIBILITY OF SEVERE WEATHER. PLEASE BE READY TO MOVE TO A PLACE OF SAFETY IF STORMS APPROACH THE AREA. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR... LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS THIS AFTERNOON AND TONIGHT.
Local storm report, Oct 13, 2:23 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT.
NATIONAL WEATHER SERVICE BIRMINGHAM AL
223 PM CDT SAT OCT 13 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1242 PM DIXONS MILL AL TORNADO
08/31/01 MARENGO AL POWER REPORTS LINES
DOWN BETWEEN LINDEN AND
THOMASVILLE. 911 OFFICE
REPORTS TREES AND POWER
LINES DOWN IN SOUTHERN
MARENGO COUNTYThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 1:48 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 27 min |
| Oct 13, 2:03 PM CDT | Tornado Warning | BMX | Greene, Pickens | 27 min |
| Oct 13, 2:10 PM CDT | Severe Thunderstorm Warning | BMX | Hale, Marengo, Perry | 35 min |
| Oct 13, 2:33 PM CDT | Tornado Warning | BMX | Dallas | 27 min |
| Oct 13, 2:59 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Perry | 46 min |
| Oct 13, 3:34 PM CDT | Tornado Warning | BMX | Sumter | 56 min |
| Oct 13, 3:38 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 52 min |
| Oct 13, 3:49 PM CDT | Tornado Warning | BMX | Bibb, Perry | 26 min |
| Oct 13, 3:57 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 48 min |
| Oct 13, 4:32 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 28 min |
| Oct 13, 5:31 PM CDT | Tornado Warning | BMX | Tuscaloosa | 29 min |
| Oct 13, 5:49 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker | 41 min |
| Oct 13, 5:58 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 32 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.